Ketek May Cause Serious Hepatotoxicity

Yael Waknine

Disclosures

January 23, 2006

Jan. 23, 2006 — The US Food and Drug Administration (FDA), Cangene, and Baxter Healthcare Corporation have issued a public health advisory regarding the risk for serious hepatotoxicity in patients receiving telithromycin ( Ketek tablets, made by Aventis Pharmaceuticals, Inc).

The advisory was based on a case review of 3 serious events published in the Jan. 20 online edition of the Annals of Internal Medicine, which were also reported to MedWatch, the FDA's safety information and adverse event reporting system.

All 3 telithromycin-treated patients developed jaundice and abnormal liver function; 1 patient recovered, 1 required liver transplantation, and 1 died. Laboratory examination of the livers from the latter 2 patients showed massive tissue death.

The FDA notes that although these 2 patients had reported some alcohol use, all 3 patients had been healthy and were not using other prescription drugs. They were also all treated by physicians in the same geographic area, but the significance of this observation remains unclear.

Although other cases of hepatotoxicity have been previously reported in patients receiving telithromycin, their interpretation was inconclusive due to concomitant use of other medications or the presence of medical conditions that could cause liver problems.

In addition, premarketing data for telithromycin from a 25,000-patient safety study and nearly 4 million postmarketing prescriptions outside the United States indicated that liver problems were infrequent and usually reversible, suggesting that the risk for liver injury with telithromycin is similar to that for other marketed antibiotics.

Although the precautions section of the safety labeling for telithromycin currently advises of the potential risk for hepatotoxicity, the FDA is obtaining and evaluating additional data to determine if labeling changes or other actions are warranted.

The FDA notes that the extensive nature of telithromycin use worldwide (including Europe and Japan) and the voluntary nature of reporting systems such as MedWatch can make it difficult to determine the actual frequency of liver problems associated with its use.

Healthcare professionals are advised to monitor telithromycin-treated patients for signs or symptoms of liver toxicity, and to discontinue treatment if these occur.

Patients who are currently using telithromycin should be advised to contact their healthcare providers immediately if they develop jaundice or other symptoms such as yellow eyes or blurry vision.

Telithromycin is a ketolide antibiotic used to treat respiratory infections caused by susceptible strains of designated organisms in patients aged 18 years and older. Indications include acute bacterial exacerbation of chronic bronchitis, acute bacterial sinusitis, and community-acquired pneumonia.

Healthcare professionals are encouraged to report adverse events related to use of telithromycin to the FDA's MedWatch reporting system by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch , or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....